Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 28, 2005, 5:50 PM EDT for Scott County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2005, 5:50 PM EDT (21:50 UTC)
- Expired
- Jul 28, 2005, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Scott County, VA
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 282152
FFWMRX
VAC169-290045-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT THU JUL 28 2005
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SCOTT COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 845 PM EDT
* AT 544 PM EDT...DOPPLER RADAR INDICATED RAIN RATES OF NEARLY TWO
INCHES PER HOUR IN THE STAUNTON CREEK AREA UPSTREAM ALONG THE CLINCH
RIVER FROM FORT BLACKMORE. IT IS LIKELY THAT STAUNTON CREEK IS
FLOODING.
ALSO, SHERIFFS DEPUTIES REPORTED DRIVING THROUGH A FOOT OF WATER
OVER ROADS IN DUFFIELD. BIG BRANCH WILL ALSO LIKELY FLOOD IN THIS
AREA.
THIS IS A DANGEROUS SITUATION. DRIVING INTO WATER IS DEADLY. IF YOU
COME TO A FLOODED OR CLOSED ROAD, TURN AROUND DONT DROWN
LAT...LON 3685 8240 3662 8230 3662 8296 3670 8289
3674 8281 3677 8281 3684 8273 3683 8268
3688 8263 3689 8258 3689 8240
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:17 PM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 3:17 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 317 PM EDT THU JUL 28 2005 .SHORT TERM...TONIGHT AND FRIDAY...THE AIR MASS OVER THE MRX CWA REMAINS MOIST AND UNSTABLE AS A FRONTAL BOUNDARY CONTINUES OVER THE SOUTHERN APPALACHIAN REGION. AS A RESULT...SCATTERED CONVECTION IS DEVELOPING OVER THE AREA THIS EVENING. CONVECTION SHOULD WEAKEN WITH THE LOSS OF DIURNAL HEATING. ANOTHER ROUND OF SHOWERS/ THUNDERSTORMS IS EXPECTED TO FORM ONCE AGAIN FRIDAY AFTERNOON. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE OLD FRONTAL BOUNDARY WILL STAY OVER THE REGION INTO THE WEEKEND...CONTINUING THE CHANCE OF CONVECTION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A WEAK AREA OF LOW PRESSURE FORMS TO OUR SOUTH ON SUNDAY AND WILL KEEP THE MOIST AND AT LEASE MARGINALLY UNSTABLE ATMOSPHERE IN PLACE THROUGH THE REST OF THE EXTENDED. THEREFORE...WILL CONTINUE WITH THE TREND OF DIURNAL CONVECTION THROUGH THE REMAINDER OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 86 68 88 / 40 30 20 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 69 85 67 86 / 50 40 30 20 OAK RIDGE, TN 70 85 67 87 / 40 30 20 20 TRI CITIES AIRPORT, TN 67 82 64 84 / 50 40 40 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC......NONE. TN......NONE. VA......NONE. && MJB
Hazardous weather outlook, Jul 28, 5:17 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 517 AM EDT THU JUL 28 2005 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 517 AM EDT (417 AM CDT) THU JUL 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A FRONT WILL STALL ACROSS THE REGION TODAY...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH IT. THERE IS A RISK THAT SOME OF THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING...MAY BECOME SEVERE...WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
In the hours before
Local storm report, Jul 28, 11:57 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1157 AM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
07/27/2005 BLEDSOE TN UTILITY COMPANY
VOLUNTEER ELECTRIC REPORTED 5 POWER OUTAGES DUE TO TREES
DOWN ON POWER LINES IN EXTREME EASTERN PORTION OF COUNTY.
0545 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
07/27/2005 UNION TN DEPT OF HIGHWAYS
TREES DOWN IN SHARPS CHAPEL AREA.
0600 PM TSTM WND DMG CLINTON 36.09N 84.13W
07/27/2005 ANDERSON TN DEPT OF HIGHWAYS
5 TREES DOWN ON ROADS IN BRICEVILLE AND BEECH GROVE
AREAS.
0605 PM TSTM WND DMG TEN MILE 35.67N 84.67W
07/27/2005 MEIGS TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN IN TEM MILE AREA.
0615 PM TSTM WND DMG NIOTA 35.51N 84.55W
07/27/2005 MCMINN TN DEPT OF HIGHWAYS
ONE TREE DOWN AND SEVERAL LARGE LIMBS DOWN ON POWER LINES
NEAR NIOTA.
0720 PM TSTM WND DMG 8 N JASPER 35.18N 85.63W
07/27/2005 MARION TN DEPT OF HIGHWAYS
FEW TREES DOWN ON HWY 41 NEAR MILE MARKER 29. REPORTED BY
TDOT.
0720 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
07/27/2005 HAMILTON TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON COLEMAN ROAD IN SALE CREEK AREA.
&&
TG/MEPLocal storm report, Jul 28, 12:00 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 S POUND 37.11N 82.61W
07/27/2005 WISE VA LAW ENFORCEMENT
FEW TREES DOWN ALONG HWY 23
0500 PM HAIL JACKSBORO 36.33N 84.19W
07/27/2005 0.88 INCH CAMPBELL TN LAW ENFORCEMENT
0520 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
07/27/2005 BLEDSOE TN UTILITY COMPANY
VOLUNTEER ELECTRIC REPORTED 5 POWER OUTAGES DUE TO TREES
DOWN ON POWER LINES IN EXTREME EASTERN PORTION OF COUNTY.
0530 PM TSTM WND DMG DAYTON 35.49N 85.01W
07/27/2005 RHEA TN LAW ENFORCEMENT
NUMEROUS TREES DOWN.
0530 PM TSTM WND DMG 7 NE DECATUR 35.60N 84.70W
07/27/2005 MEIGS TN AMATEUR RADIO
TREES AND POWER LINES DOWN.
0540 PM HAIL NORRIS DAM STATE PARK 36.24N 84.12W
07/27/2005 0.75 INCH CAMPBELL TN LAW ENFORCEMENT
0545 PM TSTM WND DMG SHARPS CHAPEL 36.34N 83.81W
07/27/2005 UNION TN DEPT OF HIGHWAYS
TREES DOWN IN SHARPS CHAPEL AREA.
0545 PM TSTM WND DMG KYLES FORD 36.57N 83.04W
07/27/2005 HANCOCK TN LAW ENFORCEMENT
FEW TREES DOWN.
0600 PM TSTM WND DMG CLINTON 36.09N 84.13W
07/27/2005 ANDERSON TN DEPT OF HIGHWAYS
5 TREES DOWN ON ROADS IN BRICEVILLE AND BEECH GROVE
AREAS.
0600 PM TSTM WND DMG HILTONS 36.65N 82.47W
07/27/2005 SCOTT VA LAW ENFORCEMENT
FEW TREES DOWN.
0605 PM TSTM WND DMG TEN MILE 35.67N 84.67W
07/27/2005 MEIGS TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN IN TEM MILE AREA.
0615 PM TSTM WND DMG NIOTA 35.51N 84.55W
07/27/2005 MCMINN TN DEPT OF HIGHWAYS
ONE TREE DOWN AND SEVERAL LARGE LIMBS DOWN ON POWER LINES
NEAR NIOTA.
0615 PM TSTM WND DMG HARRIMAN 35.93N 84.56W
07/27/2005 ROANE TN LAW ENFORCEMENT
FEW TREES DOWN NORTH HALF OF COUNTY.
0620 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
07/27/2005 MONROE TN LAW ENFORCEMENT
TREES DOWN.
0630 PM TSTM WND DMG LENOIR CITY 35.80N 84.27W
07/27/2005 LOUDON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
0650 PM TSTM WND DMG 5 NE ELIZABETHTON 36.39N 82.17W
07/27/2005 CARTER TN LAW ENFORCEMENT
FEW TREES DOWN.
0700 PM TSTM WND DMG KNOXVILLE 35.97N 83.95W
07/27/2005 KNOX TN AMATEUR RADIO
TREES DOWN COUNTYWIDE.
0700 PM HAIL 6 SW MOUNTAIN CITY 36.41N 81.88W
07/27/2005 0.75 INCH JOHNSON TN AMATEUR RADIO
0705 PM TSTM WND GST MARYVILLE 35.75N 83.97W
07/27/2005 60 MPH BLOUNT TN AMATEUR RADIO
60 MPH WINDS NEAR FOOTHILLS MALL.
0710 PM TSTM WND DMG ALCOA 35.79N 83.98W
07/27/2005 BLOUNT TN AMATEUR RADIO
FEW TREES AND POWER LINES DOWN IN THE SPRINGBROOK PARK
AREA.
0720 PM TSTM WND DMG 8 N JASPER 35.18N 85.63W
07/27/2005 MARION TN DEPT OF HIGHWAYS
FEW TREES DOWN ON HWY 41 NEAR MILE MARKER 29. REPORTED BY
TDOT.
0720 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
07/27/2005 HAMILTON TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON COLEMAN ROAD IN SALE CREEK AREA.
0730 PM TSTM WND DMG 10 SE ELIZABETHTON 36.24N 82.11W
07/27/2005 CARTER TN LAW ENFORCEMENT
FEW TREES DOWN.
0740 PM TSTM WND DMG 2 ESE TOWNSEND 35.67N 83.72W
07/27/2005 BLOUNT TN PARK/FOREST SRVC
FEW TREES DOWN.
0745 PM TSTM WND DMG 4 S KNOXVILLE 35.92N 83.95W
07/27/2005 KNOX TN AMATEUR RADIO
ROOF OFF HOME AT INTERSECTION OF ODELL AND CARVER.
0800 PM TSTM WND DMG 3 S GATLINBURG 35.68N 83.49W
07/27/2005 SEVIER TN PARK/FOREST SRVC
FEW TREES DOWN.
&&
TG/MEPLocal storm report, Jul 28, 4:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/28/2005 CARTER TN LAW ENFORCEMENT
TREES DOWN COUNTY WIDE.
0410 PM TSTM WND GST JOHNSON CITY 36.33N 82.37W
07/28/2005 65 MPH WASHINGTON TN AMATEUR RADIO
WIND ESTIMATED AT 65 MPH.
0410 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/28/2005 WASHINGTON TN AMATEUR RADIO
TWO TREES DOWN.
0420 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/28/2005 WASHINGTON TN LAW ENFORCEMENT
NUMEROUS TREES DOWN SOUTH HALF OF COUNTY.
&&
MEP/DAESpecial weather statement, Jul 28, 4:54 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 454 PM EDT THU JUL 28 2005 TNZ015>018-042>044-046-047-VAZ001-002-005-006-008-282230- HANCOCK TN-HAWKINS TN-JOHNSON TN-LEE VA-NORTHWEST CARTER TN- NORTHWEST GREENE TN-RUSSELL VA-SCOTT VA-SOUTHEAST CARTER TN- SOUTHEAST GREENE TN-SULLIVAN TN-WASHINGTON VA-WASHINGTON TN-WISE VA- INCLUDING THE CITIES OF...ABINGDON...BRISTOL TN...BRISTOL VA... ELIZABETHTON...GATE CITY...GREENEVILLE...JOHNSON CITY...JONESVILLE... KINGSPORT...LEBANON...MOUNTAIN CITY...NORTON...ROGERSVILLE... SNEEDVILLE AND WISE 454 PM EDT THU JUL 28 2005 NUMEROUS STRONG THUNDERSTORMS ARE OCCURRING ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF GUSTY WINDS OF 40 TO 50 MPH AND PEA TO DIME SIZE HAIL. THIS IS SLIGHTLY BLOW THE SEVERE THUNDERSTORM LEVEL OF 58 MPH AND PENNY SIZE HAIL...BUT STILL CAPABLE OF PRODUCING SOME MINOR DAMAGE. IF THESE STORMS INTENSIFY...WARNINGS MAY BE ISSUED FOR YOUR AREA...SO STAY TUNED FOR FURTHER UPDATES.
Local storm report, Jul 28, 4:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG RED BANK 35.11N 85.29W
07/28/2005 HAMILTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
MEP/DAELocal storm report, Jul 28, 5:36 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT THU JUL 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG ABINGDON 36.71N 81.97W
07/28/2005 WASHINGTON VA LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
MEP/DAEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 43 min |
| Jul 28, 5:00 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 30 min |
| Jul 28, 5:16 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 50 min |
| Jul 28, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 48 min |
| Jul 28, 7:16 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 119 min |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.